Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Wichita, KS

March 17, 1998Reno County, Kansas

NWS Wichita, KS issued this flash flood warning at Mar 17, 1998, 9:09 AM CST for Reno County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 1998, 9:09 AM CST (15:09 UTC)
Expired
Mar 17, 1998, 3:05 PM CST
In force
6 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Reno County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 3.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1998-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1998-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 171511
FFWICT
KSC155-172105-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
909 AM CST TUE MAR 17 1998

* FLOOD WARNING FOR
  SOUTHERN RENO COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 305 PM CST
 
* SOME STREAMS/AREAS AFFECTED
    THOSE AREAS UPSTREAM FROM CHENEY LAKE
    CASTLETON

* CAUSE AND EFFECT
FLOODING WAS OBSERVED ON THE NORTH FORK OF THE NINNESCAH RIVER
NEAR CASTLETON. HEAVY RAINS THAT FELL ACROSS SOUTHERN RENO COUNTY
YESTERDAY AND OVERNIGHT HAS RESULTED IN MINOR FLOODING FOR MANY
CREEKS AND STREAMS..

* FORECAST CONDITIONS
LIGHT RAIN MAY MIX WITH SNOW THIS AFTERNOON. THE ADDITIONAL
PRECIPITATION WILL BRING SMALL RISES ON AREA CREEKS/STREAMS. 

DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS. THE WATER
DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.

HYSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 4:22 AM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Mar 17, 4:22 AM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
422 AM CST TUE MAR 17 1998

SHORT TERM:
PCPN TYPE TO BE MAIN QUESTION THIS MRNG AS THE UPR LVL LOW BEGINS TO
KICK OUT.  SFC LOW OVR OK HAS BECOME OCCLUDED AND AM CURRENTLY
SEEING SLIGHT WARMING ACRS COUNTIES IN THE ICE STORM WARNING
AREA...WITH ICE ACCUMULATION TAPERING OFF.  HOWEVER...THIS
SHOULD BE SHORT LIVED.  MDLS AGREE ON COOLING AT 850 THIS MRNG...AND
RSL COUNTY ALREADY REPORTS SOME SNOW MIXING IN WITH FZRA.  AGREE
WITH TOP THAT THE COLD AIR COMING IN AT 850 COULD MIX WITH THE PCPN
TO BRING SOME COOLING AT THE SFC.  WILL GO WITH A WINTER WX ADV ACRS
MUCH OF CNTRL KS TODAY.  WILL CONTINUE RAIN ELSEWHERE.  PCPN SHOULD
SLACK OFF FROM THE SOUTHWEST BY AFTN AS LOW PULLS OUT.

STRAHAN

...LONG TERM...
MAX TEMPS WED AND PCPN TYPE WED NGT/THU ARE THE MAIN FCST CONCERNS..
UPR LOW ACRS WRN MT PROGD TO DROP SEWD ACRS THE NRN/CNTRL ROCKIES
TNGT AND INTO ERN CO ON WED. THE NGM BRINGS THE SYS OUT FASTER AND
IS DEEPER/FURTHER N WITH H8/SFC LOW DVLPMT AND LIKEWISE MOVS WRMFNT
NWD INTO XTRM SCNTRL/SERN KS BY 00Z THU. EVEN SO...CWA TO RMN ON
COOLER ELY COMPONENT LO LVL FLO N OF THE FNT MOST OF THE DAY WHERE
STG BAROCLINIC ZONE WL RESIDE. THIS CUD RESULT IN LARGER TEMP RANGE
ACRS THE CWA THAN PRVS FCST..ESPCLY IF THE MORE NLY NGM SOLN
VERIFIES. WL THEREFORE NUDGE SRN SXNS OF THE CWA UP A CATEGORY...BUT
STILL A LTL BLO FWC/FAN. WL CONT DRY FCST WED...HOWEVER NGM SOLN WUD
LEND TWD SML POPS BY AFTN ACRS PTNS OF CNTRL/SCNTRL KS WITH LO LVL
WAA/ISENTROPIC LIFT IN RGN OF INCRSG UPR DIFLUENCE/UVM AHD OF UPR
LOW. WL GIVE THE DAY SHIFT ANOTHER MODEL RUN TO NARROW THIS DOWN.
ON WED NGT/THU...THE AVN TRACKS SFC LOW EWD ACRS NRN OK TO ALG THE
AR/MO BORDER. LUKS LIKE RAIN CHGG TO SNOW FM NW TO SE ACRS THE CWA
WITH BETTER CHC FOR SOME ACCUM SNOW ACRS CNTRL KS THU.

FOR TNGT...WL DWINDLE PCPN CHC/S TO SML POPS THIS EVE WITH MENTION
OF MIXED PCPN ACRS CNTRL KS.

DARMOFAL

FCSTRID = 13
ICT   42 33 50 37  / 100 20 10 70
HUT   37 31 47 33  / 100 20 10 70
EWK   39 32 48 35  / 100 20 10 70
EQA   43 34 50 38  / 100 20 10 70
WLD   43 34 51 38  / 100 20 10 70
RSL   34 23 37 27  / 100 20 20 70
GBD   35 27 42 30  / 100 20 20 70
SLN   37 26 40 32  / 100 20 10 70
MPR   39 29 45 34  / 100 20 10 70
CFV   48 36 51 41  / 100 20 10 70
CNU   47 35 50 40  / 100 20 10 70
K88   45 34 49 39  / 100 20 10 70

.ICT...WINTER WEATHER ADVISORY TODAY FOR CENTRAL KSZ032-033-047-
048-050

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 12:55 PM CSTFlash Flood WarningICTMarion6 hr
Mar 17, 2:59 PM CSTFlash Flood WarningICTReno6 hr

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.